Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Soreness in mouth and tongue, burning. Taken prednisone, diflucan, fluticasone and nasal spray. Had hives.

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I am a 58 year old female. I had been prescribed fluticasone Propionate for a sinus infection for three years. In July I came down with thrush which i have never had before.. My doctor prescribed two rounds of a anti fungal that dissolved in my mouth...the last of that my mouth and tongue started burning and hurting like it had paper cuts on it. the thrush returned.. I had stopped the nasal spray immediately. I was then prescribed an oral thrush medication diflucan.. i took it for 10 days all togehter and broke out in hives on the third day.. Am now on my second round of prednisone and seeing a dermetologist.. Had the hives for 6 weeks now tho they get better on the prednisone. My question is why is my mouth and tongue still sore. It comes and goes.. feels like paper cuts on my tongue and it moves around..will hurt under my tongue one minute and then on the tip and sides or top and it moves around and goes away sometimes almost totally...Its very upsetting and going on for almost three m onths now. Better then it was. No sign of the thrush. Please help

Sometimes my inner lips and cheeks feel like they are slightly burning also.. the pain on tongue can m ove and or stop in minutes.
Posted Thu, 19 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 5 hours later

Thanks for the query.

The burning sensation of the tongue and oral cavity could be due to the side-effect of the drug Fluconazole. But this should not last as long as 3 months, so i suspect you might need Vitamin B-complex supplements.

Firstly, I do not understand the reason for usage of steroid nasal spray for such a long duration. Steroid nasal spray is generally prescribed continuously for a period of six months and later on recommended to be used only when the allergic symptoms appear.

Secondly, it is very unlikely that a nasal spray can cause oral thrush, if at all it were to cause any fungal infection it would be limited to the sinuses only.

Even though Fluconazole is used to treat candidal infection (oral thrush), there are various side effects such as allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness and trouble breathing. The mucosal reaction could be a side effect of the drug.

It does take some time for the complete recovery of the oral cavity mucosa. The mucosal reaction is usually treated with a short course of local steroid application (rather than systemic steroids) and vitamin B-Complex. Also, you need to drink plenty of water to prevent dryness of the mucosa, eat plenty of fruits and vegetables.

And finally, get your sugar levels checked as elevated sugar levels can cause oral thrush and delay the healing process.

Hope I have answered your query, if you have any more doubts you are welcome.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor